Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Great Falls, MT

October 3, 202011 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 3, 2020, 1:58 PM MDT for 11 counties in Montana. It took effect at Oct 4, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2020, 1:58 PM MDT (19:58 UTC)
In effect from
Oct 4, 2020, 12:00 PM MDT
Expired
Oct 4, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS85 KTFX 031958
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
158 PM MDT Sat Oct 3 2020

MTZ112-114-115-117-041100-
/O.UPG.KTFX.FW.A.0013.201004T1800Z-201005T0300Z/
/O.NEW.KTFX.FW.W.0016.201004T1800Z-201005T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
158 PM MDT Sat Oct 3 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112,
114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Sunday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...West 20 to 25 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be
  difficult to contain with strong winds, warm temperatures and low
  humidity creating favorable conditions for rapid fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
858 
WWUS85 KTFX 040230
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
830 PM MDT Sat Oct 3 2020

MTZ112-114-115-117-041430-
/O.CON.KTFX.FW.W.0016.201004T1800Z-201005T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
830 PM MDT Sat Oct 3 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Sunday. 

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...West 20 to 25 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be
  difficult to contain with strong winds, warm temperatures and low
  humidity creating favorable conditions for rapid fire spread. The
  winds and low relative humidity will create challenges for the
  Yogo Fire containment efforts in zone 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
291 
WWUS85 KTFX 040850
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
250 AM MDT Sun Oct 4 2020

MTZ112-114-115-117-050300-
/O.CON.KTFX.FW.W.0016.201004T1800Z-201005T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
250 AM MDT Sun Oct 4 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 112, 114, 115, AND 117...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...West 20 to 25 mph with gusts of mostly 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be
  difficult to contain with strong winds, warm temperatures and 
  low humidity, creating favorable conditions for rapid fire 
  spread. The winds and low relative humidity will also create 
  challenges for the Yogo Fire containment efforts in the Little 
  Belt Mountains of zone 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
193 
WWUS85 KTFX 042033
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
233 PM MDT Sun Oct 4 2020

MTZ112-114-115-117-050300-
/O.CON.KTFX.FW.W.0016.000000T0000Z-201005T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
233 PM MDT Sun Oct 4 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112, 114, 115, AND 117...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain 
  District-Rocky Mountain Front, Chouteau and Fergus Counties and 
  Central and Eastern Lewis and Clark National Forest Areas.

* WINDS...West 20 to 25 mph with gusts of mostly 30 to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...New fire ignition in low elevation grasslands may be 
  difficult to contain with strong winds, warm temperatures and 
  low humidity, creating favorable conditions for rapid fire 
  spread. The winds and low relative humidity will also create 
  challenges for the Yogo Fire containment efforts in the Little 
  Belt Mountains of zone 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
104 
WWUS85 KTFX 050249
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
849 PM MDT Sun Oct 4 2020

MTZ112-114-115-117-050400-
/O.EXP.KTFX.FW.W.0016.000000T0000Z-201005T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
849 PM MDT Sun Oct 4 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 
114, 115, AND 117...

Winds have diminished and relative humidity values have risen above
critical levels over the warned area. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 10:25 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 3, 10:25 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1025 AM MDT Sat Oct 3 2020

...Aviation Section Updated...

.SYNOPSIS...

It will remain warmer than normal and mainly dry across the
region through the weekend into most of next week. After some
strong winds cause fire weather concerns on Sunday, a cool front
pushing southeast into the state could bring a few light showers
to north-central and northeast Montana. Otherwise, little chance
of rain is expected until perhaps the weekend or early next week.

&&

.Morning Update...

Morning update has been published, with some minor adjustments
made to high temperatures for the day today, mainly to increase
highs several degrees. High temperatures yesterday (Friday,
October 2nd) easily exceeded the 75th percentile of guidance
beneath sunny skies and light winds, with readings expected to
rise a little further today beneath similar conditions and
increasing thicknesses. While skies are expected to remain sunny
across the region today, some haze could begin to filter in across
the region as the upper level ridge slides east, especially
across Southwest and Central Montana this afternoon and evening.
Winds along the Rocky Mountain Front and northern portions of the
Central Montana mountains will begin to increase out of the west
to southwest this evening and during the overnight hours as the
surface pressure gradient increases. These increasing surface winds
will help to keep overnight temperatures relatively mild (mid-40s
to low 50s) in these breezy locations, while cold prone
valleys/basins in Southwest and Central Montana fall below
freezing. - Moldan

&&

.AVIATION...
1025 AM MDT Sat Oct 3 2020 (03/18Z TAF Period)

VFR conditions will prevail at all terminals throughout the
0318/0418 TAF period. Haze from wildfires burning across the Western
US is expected to move in across the Northern Rockies as upper level
ridging shifts east today and tonight, but impacts to VIS/CIGS is
not currently expected. Otherwise, expect increasing west to
southwest winds along the Rocky Mountain Front and northern portions
of the Central Montana mountains this evening and Sunday morning
(i.e. KCTB and KGTF terminals). - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

The overall dry pattern is forecast to continue for the next
seven days. Sunday afternoon has the best potential for elevated
to critical fire danger, as afternoon min RH values lower to
critical values and westerly winds gust up to 40 mph at times. As
a result, a Fire Weather Watch continues for the plains of
Central/North-Central Montana for Sunday afternoon and early
evening. Note that Hill and Blaine Counties are not included in
the watch. A similar situation is possible again on Tuesday but
forecast confidence in having fire weather concerns remains very
low at this time, as winds do not appear strong enough.

&&

.PREV DISCUSSION...
/ISSUED 508 AM MDT Sat Oct 3 2020/

Today through Sunday...
The upper ridge gradually flattens over the weekend with with
flow aloft shifting to more westerly and increasing by Sunday. A
weak upper-level disturbance and associated surface low moving
across southern Alberta and Saskatchewan will support gusty
westerly winds over the region, while boosting afternoon
temperatures to the 70s and lower 80s for most lower elevation
locations. Widespread 30-40 mph peak gusts are expected across
Central/North-central MT with locally stronger winds along the
east slopes of the Rockies east to Cut Bank and Shelby. Minimum
relative humidity for Sunday afternoon is forecast to be in the
15-25% range for much of the CWA, with the lowest values forecast
from Great Falls east to Fergus County. Abundant sunshine is
expected, which increases the confidence that there will be an
extended period of increased fire danger over the plains on Sunday
afternoon. The Fire Weather Watch remains in place in coordination
with Billings, but will need to be upgraded if conditions continue
to look critical for fire weather on Sunday.

Sunday night through next Saturday...
Sunday night a cold front slides south through the region and
brings a wind shift to the north along highs 5-10 degrees lower
for Monday. A few showers are possible along the Hi-Line late
Sunday night looking at model guidance, but not expecting much
more than trace amounts or perhaps a few hundreths for those get a
shower. Winds remain breezy through Tuesday as another weak
weather system and attendant cold front passes through the region.
Wile RH values under 25% in spots, abundant sunshine, and highs
back in the mid to upper 70s are concerning for fire weather on
Tuesday, wind gusts are generally expected to remain under 25mph.
Upper level ridging rebuilds over the western US for the second
half of next week, which will keep above normal temperatures and
mostly dry conditions going for the remainder of the work week.
Another warm, dry, and breezy day is expected for Thursday. The
general flow aloft becomes more southwesterly as troughing builds
off the Pacific coast, and 8-10 day model cluster analysis points
toward an expected pattern shift as the trough may work its way
into the western US. However, the number of ensemble members
showing such a solution appears to have gone down, and it is a
bit delayed from earlier, so confidence in the timing or strength
of any pattern change isn't very high at this time. Long-range
deterministic models appear to back this up and are a bit slower
with the pattern progression compared to last night's runs, so we
stuck with the NBM's solution showing most POPs and QPF staying
west of the Divide through Saturday. -Kredensor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  47  81  45 /   0   0   0   0
CTB  72  44  76  45 /   0   0   0  10
HLN  76  43  81  47 /   0   0   0   0
BZN  74  34  79  40 /   0   0   0   0
WYS  70  26  69  28 /   0   0   0   0
DLN  74  38  76  41 /   0   0   0   0
HVR  71  39  80  47 /   0   0   0  20
LWT  68  41  80  47 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Gallatin
National Forest...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.